• Users Online: 20
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2018  |  Volume : 16  |  Issue : 1  |  Page : 98

Metoclopramide as a rare cause of nystagmus


Department of Medicine, Hamad General Hospital, Doha, Qatar

Date of Submission05-Jul-2018
Date of Acceptance19-Aug-2018
Date of Web Publication20-Nov-2018

Correspondence Address:
Fahmi Y Khan
Department of Medicine, Hamad General Hospital, PO Box 3050, Doha, Qatar. Postal code: 3050
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/AZMJ.AZMJ_63_18

Rights and Permissions

How to cite this article:
Khan FY. Metoclopramide as a rare cause of nystagmus. Al-Azhar Assiut Med J 2018;16:98

How to cite this URL:
Khan FY. Metoclopramide as a rare cause of nystagmus. Al-Azhar Assiut Med J [serial online] 2018 [cited 2018 Dec 18];16:98. Available from: http://www.azmj.eg.net/text.asp?2018/16/1/98/244152



Metoclopramide hydrochloride is a dopamine receptor antagonist used in the treatment of gastrointestinal disorders such as nausea, vomiting and gastroparesis owing to its central and peripheral dopamine receptor antagonist activity [1]. Like other drugs it is not free of adverse effects, which usually are mild but can be severe. Extrapyramidal reactions such as acute dystonic reaction, which occurs in ∼0.2% of patients, can be observed even at a minimal dosage level [2]; however, nystagmus is extremely rare.

A 25-year-old woman presented to emergency department with abdominal pain associated with nausea and vomiting. She received intravenous metoclopramide and pantoprazole for 3 days in the emergency department, after which she developed blurred vision and abnormal spontaneous eye movements. Her past medical history was unremarkable. Examination revealed a well-nourished woman in no acute distress with a pulse rate of 110/min, blood pressure of 115/75 mmHg, temperature of 36°C, and respiratory rate of 21/min. The eyes exhibited rotatory nystagmus; otherwise, the rest of her examination was unremarkable. Investigations including complete blood count, biochemistry, liver profile, and coagulation studies were within normal limits. Brain computed tomography and magnetic resonance imaging were unremarkable, and the patient was admitted to the ward as a case of metoclopramide-induced nystagmus. The symptoms disappeared immediately upon metoclopramide cessation and after the intravenous administration of 50 mg of diphenhydramine. Next day, vomiting stopped, and the patient was discharged on proton pump inhibitors and being advised to avoid taking metoclopramide as much as possible.

According to the Food and Drug Administration report, on 4 July 2018, 46 547 people reported adverse effects when taking metoclopramide, 0.08% of whom had nystagmus [3]. Hence, physicians should be aware of this condition as it can pass undiagnosed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Tianyi FL, Agbor VN, Njim T. Metoclopramide induced acute dystonic reaction: a case report. BMC Res Notes 2017; 10:32.  Back to cited text no. 1
    
2.
Karagoz G, Kadanali A, Dede B, Anadol U, Yucel M, Bektasoglu MF. Metoclopramide-induced acute dystonic reaction: a case report. Eurasian J Med 2013; 45:58–59.  Back to cited text no. 2
    
3.
E-Health me one-stop medication management: Available at: https://www.ehealthme.com/ds/metoclopramide/nystagmus/. [Accessed 3 July 2018].  Back to cited text no. 3
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   References

 Article Access Statistics
    Viewed44    
    Printed0    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]